Losing an Old Friend: Goodbye to Ciprofloxacin?

As you may have read, the U.S. Food and Drug Administration announced Thursday that it will require manufacturers of fluoroquinolone antibiotics — the group that includes ciprofloxacin and levofloxacin, among others — to add a black box warning on the product label cautioning doctors and patients about the risk of tendon rupture with these agents.

I first read this online earlier this week, in between patients when I was checking my e-mail. While I duly noted this warning, it concerned me because ciprofloxacin is such an effective drug in many patients with various infections.

It is especially effective in urinary tract infections, both because it treats most of the bacteria that cause these infections and — being excreted by the kidney — the drug concentrates in the urine to achieve high bacterial killing levels.

In short, it is a very good drug.

Now, don't get me wrong. Ciprofloxacin and other drugs in this class were never perfect, just like no drug is perfect. We already knew that it could (rarely) cause problems such as nervous system disturbances, rashes, liver irritations and the like.

But if you look at many drugs that we doctors routinely prescribe, you would often find such potential side effects listed.

Moreover, ciprofloxacin has been on the market — originally brand name, now also generic — for a good number of years.

Most of us, while aware of its potential downsides, still believed that the benefits of use outweighed the risks in the majority of cases.

One had to be a bit careful with this drug, like many drugs. For instance, this drug could not be used in children and adolescents because of tendon problems. Also, the drug had to be administered at a reduced dose among elderly patients and patients with kidney disease.

Immediately after reading this FDA warning, my next patient happened to be a 65-year-old woman with left-side pain.

This pain had been going on for a week and seemed to be getting worse. It was associated with nausea and vomiting, but she did not have bowel complaints, and told me she had not experienced fever, chills or sweats. Nor did she have pain on passing her urine, urine frequency, or noticeable blood in her urine. Her nausea and vomiting were much better today, and she was able to eat and drink normally — reassuring, because it meant that she would be able to keep oral medications down without vomiting them back up.

She had no history of trauma to her side that she could remember.

Many conditions can cause left-side pain, and in her, my initial thoughts were: muscular strain, colon problems, rib problems (for example, recurrence of breast cancer that spread to her ribs), problems with her spleen or a kidney infection.

Because of the severity and worsening nature of her pain — as well as her history of cancer — I obtained a battery of blood tests, a urine test, and I sent her for a CT scan of her chest and abdomen to get a better look at the area.

They were able to schedule the CT scan right away, so, after donating blood and urine to my lab, off she went to have her CT scan.

While she was gone, her labs came back and I was relieved to find that they were normal except for the presence of a urinary tract infection.

In about two hours, she came back to my office. I called the radiologist who was interpreting the CT scan: good news; nothing serious looking in that area.


Now, it looked as though we were dealing with a urinary tract infection that was likely affecting her left kidney as well.

Relieved, I walked into the exam room and summarized the results.

"I think you have a urine infection that also involves your kidney. One of the best medicines for this is ciprofloxacin."

I stopped in mid-thought, remembering the warning I had just read.

"I must tell you, though, that I just read online that the FDA has just announced a stern warning that cipro can cause tendon ruptures and that doctors — as we always do — need to weigh the risks versus the benefits of using this drug, particularly in patients over the age of 60. I think with a kidney infection, and your history of cancer, the benefits do outweigh the risks.

"I just needed to warn you, though."

"Tendon rupture?!" she asked. "I hate all medications, especially ones that can cause bad problems like that."

I proceeded to tell her that there are other antibiotics that could do the job, but may not cover the full spectrum of bacteria that can cause urinary tract infections. In addition, a kidney infection in an older adult is nothing to take lightly. It can be quite serious.

"I think in this case, the benefits warrant using cipro; but of course, you are the one who has to take the medication. You now know my opinion. The choice is yours."

She elected to take the other antibiotic, which in actuality was probably not such a bad idea; I will just need to follow her more closely.

The coincidence could not have been more amazing. If I had seen this patient that morning, before I read the FDA warning, I would have given her ciprofloxacin without this more serious warning.

But within 10 minutes of seeing her, all that had changed.

It probably should have changed earlier.

Today, a friend of mine e-mailed me this statement from the consumer watchdog group, Public Citizen. This group states that they had filed a petition with the FDA in August, 2006, with concerns about ciprofloxacin and the other fluoroquinolones. "The FDA [was] silent on our request."

Indeed, it took filing suit for the FDA to take action. In January of this year, Public Citizen filed suit against the FDA "for not responding to our petition in a timely manner."

Public Citizen said, "There is no excuse for the FDA not fully complying with our petition. No one in the medical community disputes that these antibiotics can cause tendon ruptures, and the FDA has not learned anything new since we filed our petition and lawsuit. It shouldn't require legal action to get the FDA to do its job."

Additionally, since they filed suit, more than 400 cases of tendon rupture and 340 cases of tendonitis had been reported to the FDA. These numbers likely are just the tip of the iceberg, because most doctors do not report adverse drug events to the FDA; they simply treat the drug-induced injury. Filing takes time away from an already busy clinical practice.

These are not good days for the FDA. Many adverse events seem to be falling through the cracks, coming to light only after high publicity reports of bad drug outcomes.

The recent issues with Chantix clearly illustrate this point.

I was happy that my patient simply had a kidney infection.

I am sad that ciprofloxacin is now on my "Caution!" list.

It's a bit like losing an old friend.

Dr. John Spangler is director of tobacco-intervention programs and a professor of family medicine at Wake Forest University School of Medicine.